Winter Weather, Polk
- When
- January 1, 12:00 AM CST to 2:05 AM CST
- Where
- Polk forecast zone
- Reported by
- Park/Forest Service
Park staff at Queen Wilhelmina State Park estimated 0.5 inches of snowfall.
A brief stint of snow and freezing rain was observed across the higher terrain of the Ozark and Boston Mountains. Outside of this region, only a cold rain was observed.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A brief stint of snow and freezing rain was observed across the higher terrain of the Ozark and Boston Mountains. Outside of this region, only a cold rain was observed. Amounts were fairly light with regarding snowfall however freezing rain accumulation across the highest of terrain was near one half inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 31, 11:24 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1124 PM CST Thu Dec 31 2020 .UPDATE... Updated to include the 06Z aviation discussion. && .AVIATION... IFR condns remain in place over the fcst area Thurs night, w/ FZRA ongoing at HRO and BPK, w/ IFR condns lkly prevailing through the PD. As sfc low pres cont to lift N/E, FZRA is anticipated to continue at Nrn terminals through most of the night w/ gusty Erly winds of 15+ kts. Elsewhere, -RA will cont overnight w/ an advancing warm frnt moving N through the fcst area. By 12Z, FZRA will lkly transition back to RA as temps warm above freezing. Along the advancing frnt, IFR/LIFR VIS and FG will be prevalent, mostly impacting Cntrl and Nrn terminals, w/ VIS improving later in the afternoon from S to N. Lastly, behind the frnt, winds will veer to become W-S/Wrly and staying gusty at 15-20 kts. && .PREV DISCUSSION...(ISSUED 536 PM CST Thu Dec 31 2020) AVIATION...Updated w/ a discussion for the 01/00Z TAFs Predominantly IFR condns were noted over the fcst area Thurs evening, w/ some breaks in the lower CIGS over parts of Nrn AR. IFR condns will lkly prevail through the fcst PD, w/ low CIGs accompanying scattered -RA along an advancing warm front invof the AR/LA border region. A limited window for -FZRA exists over the higher terrain of the Boston Mtns, lkly only impacting HRO, and have included this wx group accordingly. W/ the advancing warm frnt, IFR to LIFR VIS/FG will lkly occur at most sites in a S to N manner along the bndry through the PD, w/ VIS improving in the same manner by Fri afternoon at most sites. Lastly, winds across the region will veer from gusty Erly winds to gusty S-S/Wrly of 10-15 kts through the term. PREV DISCUSSION...(ISSUED 236 PM CST Thu Dec 31 2020) SHORT TERM...Tonight Through Saturday Data from local radars indicate light to moderate rainfall continuing to affect central, and now moving into northern sections of the forecast area. Another area of precipitation, heavier in nature, was noted approaching southwest sections of the forecast area. This activity is being enhanced by developing low pressure and a warm front, developing to south of the forecast area. The low pressure (and associated mid level feature) will move north- northeast through late evening, and will continue to focus moderate to heavy precipitation. Wet antecedent conditions across the forecast area will promote a flooding potential through the evening hours. Forecast soundings continue to point to the potential for a period of freezing rain across some portions of the Boston Mountains during the late afternoon and evening. Forecast soundings do indicate an overall low level warming trend with time overnight, which should bring an end to any winter precipitation by morning. All precipitation should move north of the state by late morning Friday. On Saturday, a weakening upper low will approach the mid south from the west. This feature will promote scattered light rain or snow showers across mainly northern sections of the forecast area. Only light precipitation amounts are expected with this system. LONG TERM...Saturday Night Through Thursday The extended term will begin with an upper level trof over the midsection of the country, with a upper low over either MO or possibly northern AR. It appears that there will be some wrap-around precipitation on the back side of the upper low, and with cold surface temperatures in place, this could produce some light snow Saturday night into Sunday morning. The models are having some slight differences of opinion as to where the upper low will be on Saturday night; the general consensus is near the AR/MO border, but if it does end up further to the north, it could keep the snow confined to MO. For the time being, I have continued the trend of keeping light snow confined to the northern reaches of the state. At the moment it looks as if any snowfall will be light. The upper level pattern remains very progressive at the moment, and another closed low will be developing over the northern Plains and dropping down into the region in the Sunday night/Monday morning time frame. If there was any moisture left in the region this might be capable of producing some precipitation, but it looks to be far to dry for anything other than an increase in mid/high level clouds. A third system will be taking shape and making it's way into the region by late Wednesday. At this time range, the models are exhibiting greater differences of opinion as to the timing and location of the upper system, and an associated surface low that is expected to spin up on the lee of the Rockies. The GFS is taking more of a southern track with the upper low, bringing it across northern LA, while the ECMWF brings it across southern MO. For what it's worth, the Canadian model splits the difference and brings the upper low directly across Arkansas. The models are producing dramatic differences in precipitation fields and types at this time range. I have low confidence in the solutions being presented at this time, so I will take a moderated approach and broadbrush lower-level POPs thru the Wed-Thu time frame. Temps in the model blend are well above freezing, so I will keep liquid precipitation in the forecast. Keep in mind that a significant change in the location of the upper and surface low could result in the possibility of a wintry mix somewhere during this time frame. For now I think it's best to keep things a bit indefinite until our confidence level in the forecast increases. && .LZK Watches/Warnings/Advisories... Flash Flood Watch until midnight CST tonight FOR Arkansas- Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha- Drew-Faulkner-Garland-Grant-Hot Spring-Jefferson-Johnson-Lincoln- Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope- Prairie-Pulaski-Saline-Scott-Van Buren-White-Woodruff-Yell. Winter Weather Advisory until 6 AM CST Friday FOR Baxter-Fulton- Izard-Marion-Stone. Winter Weather Advisory until 6 AM CST Friday FOR Boone-Newton- Searcy. && Aviation...SHELTON
Hazardous Weather Outlook National Weather Service Little Rock AR 528 AM CST Thu Dec 31 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 528 AM CST Thu Dec 31 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Parts of western, southern, and eastern Arkansas have received 1 to 2 inches of rainfall in the past 24 hours. An additional 1 to 2 inches is forecast through the day Thursday across the state, with higher amounts expected over the southern two-thirds of Arkansas, where the soil is already saturated from rainfall occurring the previous 24 hours. Flash flooding will be possible with additional rainfall through late Thursday. Additionally, ice accumulations less than a quarter of an inch will be possible again late Thursday through Friday morning over the higher elevated terrain in the Ozarks. .DAYS TWO THROUGH SEVEN...Friday Through Wednesday Another disturbance will brush northern Arkansas on Saturday, bringing with it a chance of snow in the Ozarks. Some minor accumulation is possible with amounts up to a couple tenths of an inch in the higher terrain. Little to no impacts are expected. .Spotter Information Statement... Spotter activation is not anticipated at this time. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CST THU DEC 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FREEZING RAIN HARRISON 36.24N 93.12W
12/31/2020 E0.01 INCH BOONE AR SOCIAL MEDIA
TWITTER PICTURE OF ICE ACCUMULATING ON A WEATHER
STATION WAS SHARED ON THE #ARWX THREAD.
&&
EVENT NUMBER LZK2100610
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1006 PM CST THU DEC 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FREEZING RAIN VIOLA 36.40N 91.98W
12/31/2020 E0.01 INCH FULTON AR BROADCAST MEDIA
PICTURE SHARED OF A LIGHT COATING OF ICE ON ELEVATED
SURFACES VIA TWITTER BY LOCAL BROADCAST MEDIA.
&&
EVENT NUMBER LZK2100611
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1007 PM CST THU DEC 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM FREEZING RAIN MOUNTAIN HOME 36.34N 92.38W
12/31/2020 E0.01 INCH BAXTER AR SOCIAL MEDIA
REPORT SHARED VIA TWITTER OF A LIGHT COATING OF ICE ON
ELEVATED SURFACES IN THE MOUNTAIN HOME AREA.
&&
EVENT NUMBER LZK2100612
CAVANAUGH5 winter weather. Local standard time, as filed.
Park staff at Queen Wilhelmina State Park estimated 0.5 inches of snowfall.
Park staff at Mount Nebo State Park estimated 0.3 inches of snowfall.
An estimated 0.50 inches of snow was observed at the Harrison Airport.
Broadcast Media estimated 0.50 inches of freezing rain was observed.
An estimated 1.0 inches of snow was observed at an elevation of 2400 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934155, 934162, 934169, 934166, 934174.